Reaction to hydroxocobalamin self injection

My GP agreed that I could self inject my monthly B12 rather than coming to the surgery for the nurse to do it.

He gave me a prescription for 5 ampoules (5 months worth as far as he's concerned) of hydroxocobalamin which I have now used up a few months ahead of schedule as I've been SI approx every 10 days which has kept me feeling energetic, fit and healthy.

Today for the first time I used an ampoule of hydroxocobalamin bought from Amazon.de (1000 ug/1ml made by Rotexmedica). I must have hit a blood vessel (in teaching me to SI the nurse told me I do not need to draw up to check) as I bled quite heavily after withdrawing the needle.

The injection site has bruised slightly and has a swelling (about the size of 1/2 a hens egg).

Has anyone had this swelling problem before? I don't mind if it's caused by hitting a blood vessel but I am very worried it might be an allergic reaction in case it happens again when I next SI, but worse.

(Before being diagnosed with PA I had a serious allergic reaction... anaphylaxis....caused by eating a peach. The proteins weren't digested in my stomach as surprise surprise I didn't have enough acid and my immune system over reacted to the presence of peach protein in my gut as that is almost identical to birch tree pollen protein which I am allergic to).

Anyway, I guess I'd feel reassured if others experienced swelling after having an injection that bled heavily.......

12 Replies

oldestnewest
  • I've once had more than just a small amount of blood leak out from the injection site. It's much more likely that the needle has passed through a vein, so little of the actual B12 would enter the vein. I did have a little lump form.

    The rotexmedica stuff, if I recall correctly, is B12, water, salt and vinegar - the same as the stuff I get from the NHS. So I strongly doubt it is an allergic reaction.

  • Sorry to hear that... I'm curious... Does that mean you can eat peaches anymore or you have to use something to get your acid up? Fb is good re the other.. I have had tiny purple bruises and sometimes it bleeds a few drops more than others...

  • I now avoid peaches and other stone fruits. Maybe I'd be fine if I raised the acid levels in my stomach but it's not worth risking anaphylactic shock so I eat different fruits instead.

  • If you google it, make sure you only repeat reputable sources. As reputable as JanD236's nurse (and my nurse).

    Muscle tissue doesn't have a lot of large blood vessels running through it (compare a steak with a bit of liver - only one had rubbery tubes). So if you hit a vein it's going to be a small one.

    And the needle passes through a lot of muscle before it stops. It's much more likely to hit a blood vessel on the way down, even likelier in the cutaneous layer, rather than ending up in a blood vessel.

    And if, by some miracle, it did end up in a large vein. So what? B12 is sometimes deliberately given intravenously, completely safely.

  • Thank you. I used the correct size (blue) needle for an IM injection which I did in the upper, outside thigh area.

    As long as it wasn't likely to be an allergic reaction to the B12 I'm happy.

  • My husband gives me injections and last week after one, it bleed a lot and I had a bruise there. And some swelling. My husband said the needle probably went through a vein that was close to the surface and he reckoned that the B12 still went into the muscle and was therefore effective. And it was.This was the fist time that has ever happened. The shot was in my derrierre (sp?). :-)

  • Anonymous-thanks for your input. I think I will check from now on that I'm not in a blood vessel before pressing the plunger.

    I'm using the blue needles which the GP provided me with (and which the nurse used when she did my injections). Green to draw up, blue to IM inject.

    I've only injected my upper outer thighs to date, in the area shown by the nurse. I don't think I can reach my buttock but might try my deltoid which is the area the nurse used to use.

  • hi annonymous21,

    I believe you are replying to my post? Sometimes these threads are a wee bit confusing.

    My doc told me what size needle to use and after that happened we refreshed our memories with a look online at injection sites. Hasn't happened again! :-)

    Thanks for your very good information!

  • Wise words! xx

  • This happened me recently. I was concerned when it happened but settled down within two days. It happened in my thigh once as well. That hurt a lot more and . I couldn't go on without my weekly jabs though. So carryo hun x

  • For longer that should say x

  • Jan023618 June it sounds as though the injection was,not deep enough and so did not absorb.It should do so eventually.

You may also like...